Hail, Sheridan
- When
- August 7, 3:29 PM MST
- Where
- Sheridan County, 3.59 mi W of Lakeside
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.070, -102.490
Scattered supercells developed across parts of western and southwest Nebraska and spread eastward bringing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Scattered supercells developed across parts of western and southwest Nebraska and spread eastward bringing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 7, 1:33 PM MST, 1 hour 56 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 333 PM CDT Mon Aug 7 2023 .SYNOPSIS... Issued at 332 PM CDT Mon Aug 7 2023 Key Messages: -Strong and severe storms are forecast for portions of SW and North Central Nebraska both this afternoon/evening and tomorrow afternoon/evening. -The atmosphere favors the formation of severe hail /some of which may be greater than 2"/ across Western/SW Nebraska this afternoon. -There is an enhancement of low level winds that would promote supercells capable of all severe weather modes across far southwestern Nebraska this afternoon, including a low /5%/ tornado risk. -Tuesday afternoon, the latest machine learning probability forecasts indicate a more widespread threat of all severe weather modes for western and north central Nebraska. && .SHORT TERM...(This evening through Tuesday night) Issued at 332 PM CDT Mon Aug 7 2023 12z analysis of the mid and upper levels reveal west northwesterly flow that prevails across the High Plains with a fairly strong mid- level jet nosing into the region. At the surface, dew points have remained in the upper 50s to lower 60s, but have been pooling as of late along the South Platte River Valley in southwest Nebraska and far northeast Colorado. Skies have remained mostly cloudy in a warm- air advection regime with on and off showers and embedded thunderstorms today, though where clearing has occurred, Cumulus has sprouted. Initially the clouds have struggled and been broadly developed, though over the past hour there's been increasing evidence of glaciation in the updrafts as support arrives from an upstream disturbance. The greatest agitation in the CU field has been along a presumed surface trough that extends from northeast Colorado into far western Cherry County and along a lifting front that has been loosely analyzed across far southwest Nebraska. The CAMs have consistently suggested two main areas of convection this afternoon. The first is a lone supercell that drops southeast from northwest Nebraska across much of the Sandhills. RAP hodographs are elongated in this case with increasing instability. Large hail and wind are the primary concerns if storms do develop across our northwest. More concerning is the potential of severe convection developing off the High Plains and Eastern Colorado and the Laramie Range and move into SW Nebraska. The latest analysis suggest more than sufficient SR wind fields that increase into the evening hours. Supercells with large hail /greater than 2"/ are a possibility in this regime. Additionally, brief tornadoes are not out of the question along the boundary. Based off the forward motion generated by the CAMs, the storms should be moving at a good clip, so heavy rainfall would only be brief and a transient concern. There will be some upgrowth to a complex later this afternoon/evening, which would impact southwest Nebraska with higher wind threat. ML probabilities are highest across southwest Nebraska this afternoon and evening, with hail dominating the threats, though there are indications of a wind maximum /which is also shown in the CAMs/ across portions of Chase and Hayes Counties with a 2% tornado risk generally south of I80. More of the same is forecast Tuesday afternoon and evening, though ML probabilities have a greater coverage across the forecast area. This is due to increasing moisture shown in all available guidance. Once again elongated hodographs and ample instability will promote supercells with large hail. Tornadic threat will be greatest along any boundary and early in the evolution as the development of a low level jet later will help force a convective system. CSU-ML probabilities have hail as the greatest threat, though I would expect wind probabilities to increase as the CAMs are fixed on developing a linear system. .LONG TERM...(Wednesday through Monday) Issued at 332 PM CDT Mon Aug 7 2023 The ensembles display good agreement in that a wave dropping into Kansas overnight Tuesday and early Wednesday. Transient short-term subsidence will take hold and allow for mainly dry conditions. The ECMWF ensemble EFI output and machine learning are both muted for the CWA after the wave moves through Thursday until the next wave moves in Thursday evening. There appears to be some moisture in place with the cap breaking late in the afternoon or evening. At this point the ensembles favor north central Nebraska and points north, though confidence is low. The next shot of precipitation comes in during the Saturday afternoon/evening timeframe with ML probs already highlighting at least a 15% chance of severe storms. Overall confidence is low on severe storms in the long term, but confidence is moderate with the overall pattern which leads to moderate confidence in periodic unsettled conditions. Probabilistic output favors below normal to near normal temperatures through the long term period with better than average confidence of a slight cool down late week/next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1239 PM CDT Mon Aug 7 2023 Scattered showers and embedded thunderstorms have continued across the area early this afternoon for portions of western and north central Nebraska, including KLBF and KVTN terminals. Little to no impacts are anticipated with this activity outside of low-end VFR ceilings. This activity is expected to continue tracking south and east out of the area within the next few hours. The focus will quickly shift to scattered thunderstorms developing across the higher terrain to the west in the next 1 to 3 hours. These thunderstorms will track south and east into western Nebraska in the late afternoon hours continuing across the southern Panhandle and southwest/south central Nebraska well into the evening. Thunderstorms may intensify quickly as they move into the local area, some becoming severe with large to very large hail, strong, erratic winds, and heavy rainfall. For KLBF terminal, increased potential exists in seeing impacts from these thunderstorms, so did include a TEMPO group from 00/03Z Tue. to account for this. For KVTN and northern terminals, the bulk of the activity should remain south of the area. Will rely heavily on radar and satellite trends for later TAFs and amendments. Thereafter, VFR conditions with winds remaining light and variable continue through the overnight before becoming out of the south for the day on Tuesday. Guidance has begun to hint at fog developing in the early morning on Tuesday across portions of the area, including KLBF and KVTN terminal. Guidance varies on impacts to KVTN terminal with a general agreement on impacts to KLBF terminal. Thus, did include a brief mention of MVFR visibility restrictions at KLBF with no mention at KVTN owing to lowered confidence. Future refinements and inclusion is possible as guidance gets into better agreement. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Jacobs SHORT TERM...Jacobs LONG TERM...Jacobs AVIATION...Viken
Hazardous Weather Outlook National Weather Service North Platte NE 1005 AM CDT Mon Aug 7 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-081515- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1005 AM CDT Mon Aug 7 2023 /905 AM MDT Mon Aug 7 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Today and tonight. Scattered strong to severe thunderstorms are possible across the area this afternoon into the evening, especially across the southern Panhandle and southwest Nebraska. These storms will be capable of producing large to very large hail (two inch diameter or larger) and damaging wind. A tornado or two cannot be ruled out, however, the greatest tornado threat area remains limited to the southern Panhandle and southwest Nebraska. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered severe thunderstorms are possible across much of western and north central Nebraska again Tuesday afternoon into the evening. Large to very large hail (two inch diameter or larger), damaging winds and locally heavy rainfall are the primary threats. However, a couple of tornadoes cannot be ruled out for areas across the southern Panhandle into southwest Nebraska. As the severe storms track south and east into portions of central/north central Nebraska through the evening, thunderstorms may form a complex with an increased threat for damaging winds through the late evening into the night. Outside of any lingering showers and embedded thunderstorms from Tuesday's activity on Wednesday morning, the bulk of the day on Wednesday appears to remain dry. However, sporadic scattered precipitation chances quickly return in the afternoon/evening hours for each day beginning Thursday into the weekend. At this time, the severe threat during this period remains uncertain. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail of any size, damaging thunderstorm wind gusts as well as flooding.
Special Weather Statement
National Weather Service North Platte NE
411 PM CDT Mon Aug 7 2023
NEZ059-070-071-072200-
Frontier NE-Hayes NE-Lincoln NE-
411 PM CDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northwestern
Frontier, southwestern Lincoln and Hayes Counties through 500 PM
CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palisade, or 12 miles northwest of Trenton, moving northeast at 30
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hayes Center, Hamlet, Marengo and Hayes Center State Wildlife
Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.
&&
LAT...LON 4070 10108 4070 10077 4057 10066 4035 10092
4035 10127
TIME...MOT...LOC 2111Z 209DEG 26KT 4032 10115
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JacobsSpecial Weather Statement
National Weather Service North Platte NE
403 PM MDT Mon Aug 7 2023
NEZ004-022-072245-
Sheridan NE-Garden NE-
403 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northwestern Garden
and southwestern Sheridan Counties through 445 PM MDT...
At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Antioch, or 20 miles southeast of Alliance, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crescent Lake National Wildlife Refuge, Miles Lake, Deer Lake,
Mumper, Britton Lake and Tralnor Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4201 10260 4185 10214 4162 10233 4184 10268
4191 10268
TIME...MOT...LOC 2202Z 301DEG 16KT 4190 10258
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JacobsSpecial Weather Statement
National Weather Service North Platte NE
405 PM MDT Mon Aug 7 2023
NEZ004-022-094-072245-
Sheridan NE-Western Cherry NE-Garden NE-
405 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of southwestern Cherry,
north central Garden and southern Sheridan Counties through 445 PM
MDT...
At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antioch, or 14 miles east of Alliance, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ellsworth, Antioch, Snow Lake, Wickson Lake, Patterson Lake,
Lakeside, Herman Lake, Krause Lake, Kennedy Lake and Wild Horse
Flats.
This includes the following highways...
Highway 250 between mile markers 1 and 12.
Highway 2 between mile markers 96 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4223 10260 4216 10199 4188 10227 4206 10270
4210 10271
TIME...MOT...LOC 2204Z 301DEG 16KT 4211 10259
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JacobsSpecial Weather Statement
National Weather Service North Platte NE
412 PM MDT Mon Aug 7 2023
NEZ023-024-094-072245-
Hooker NE-Grant NE-Western Cherry NE-
412 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of southwestern Cherry,
northeastern Grant and northwestern Hooker Counties through 445 PM
MDT...
At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Ashby, or 38 miles southeast of Gordon, moving east at
35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitman Road crossing the North Branch of the Middle Loup River,
Sevenmile Hill, Intersection of Highway 61 and Survey Valley Road,
Dipping Vat Meadow and Hire.
This includes Highway 61 between mile markers 170 and 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4223 10202 4241 10196 4230 10122 4204 10132
TIME...MOT...LOC 2212Z 285DEG 31KT 4230 10189
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MBSSpecial Weather Statement
National Weather Service North Platte NE
425 PM MDT Mon Aug 7 2023
NEZ004-072315-
Sheridan NE-
425 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of southwestern
Sheridan County through 515 PM MDT...
At 424 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wild Horse Butte, or 15 miles northeast of Alliance, moving southeast
at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Diamond Lake, Wickson Lake and Krause Lake.
This includes Highway 250 between mile markers 15 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4239 10275 4232 10235 4212 10255 4224 10275
TIME...MOT...LOC 2224Z 293DEG 16KT 4231 10275
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MBSThe North Platte radar (KLNX), 159 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
11 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129927, 1129929, 1129930, 1130038, 1130039, 1130040, 1130041, 1130042, 1130043, 1130044, 1130046, 1130048, 1130049, 1130045.